[Skip to Content]
[Skip to Content Landing]
Article
August 1975

Increased Salivary Calcium Levels as an Indicator of Digoxin Intoxication

Author Affiliations

From the Department of Medicine "B" and the Clinical Laboratory, Hasharon Hospital, Petah-Tiqva, and the Tel-Aviv University Medical School, Tel-Aviv, Israel.

Arch Intern Med. 1975;135(8):1029-1032. doi:10.1001/archinte.1975.00330080031005
Abstract

One hundred ten individuals were divided into patients with digoxin intoxication; patients treated with digoxin; patients treated with digoxin and diuretics; patients treated with diuretics; and control subjects. Measurement of salivary potassium and calcium levels showed that 81% of the patients with digoxin intoxication had noticeable elevation of the salivary calcium level. In 22%, elevation of the salivary calcium level preceded clinical manifestations of intoxication. The high calcium level in the saliva was not accompanied by changes in serum or urinary calcium levels. The elevation of salivary calcium levels can be used not only as an additional indicator of digoxin intoxication but also for detecting impending intoxication in patients treated with this drug.

×